Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Pittsburgh, PA

May 19, 2017Preston County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 19, 2017, 4:53 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 4:53 PM EDT (20:53 UTC)
Expired
May 19, 2017, 5:30 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garrett County, MD, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS51 KPBZ 192053
SVRPBZ
MDC023-WVC077-192145-
/O.NEW.KPBZ.SV.W.0063.170519T2053Z-170519T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
453 PM EDT FRI MAY 19 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northern Garrett County in western Maryland...
  East central Preston County in northeastern West Virginia...

* Until 545 PM EDT.

* At 453 PM EDT, a severe thunderstorm was located 7 miles south of
  Friendsville, or 9 miles northeast of Terra Alta, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Bittinger...                      Grantsville...
  Friendsville...                   Accident...
  Franklin...                       Merrill...
  Cranesville...                    Keysers Ridge...
  Jennings...                       Deep Creek Lake State Park...
  Swallow Falls State Park...       McHenry...

This includes  Interstate 68 in Maryland between mile markers 13 and
26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3949 7906 3944 7950 3962 7955 3972 7918
      3972 7904 3961 7900
TIME...MOT...LOC 2053Z 256DEG 19KT 3955 7944 

HAIL...1.00IN
WIND...60MPH
 
$$

Fries
2 follow-up statements
908 
WWUS51 KPBZ 192114
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
514 PM EDT FRI MAY 19 2017

WVC077-192124-
/O.CAN.KPBZ.SV.W.0063.000000T0000Z-170519T2145Z/
Preston WV-
514 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PRESTON COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3949 7906 3948 7925 3953 7942 3963 7942
      3972 7918 3972 7904 3961 7900
TIME...MOT...LOC 2114Z 256DEG 19KT 3958 7930 

$$

MDC023-192145-
/O.CON.KPBZ.SV.W.0063.000000T0000Z-170519T2145Z/
Garrett MD-
514 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN GARRETT COUNTY...

At 514 PM EDT, a severe thunderstorm was located near Accident, or
near Bittinger, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Bittinger...                      Grantsville...
Accident...                       Franklin...
Deep Creek Lake State Park...     Merrill...
McHenry...                        Big Run State Park...
New Germany...                    Piney Grove...
Jennings...                       Keysers Ridge...

This includes  Interstate 68 in Maryland between mile markers 14 and
26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3949 7906 3948 7925 3953 7942 3963 7942
      3972 7918 3972 7904 3961 7900
TIME...MOT...LOC 2114Z 256DEG 19KT 3958 7930 

HAIL...1.00IN
WIND...60MPH
 
$$

Fries
356 
WWUS51 KPBZ 192130
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
530 PM EDT FRI MAY 19 2017

MDC023-192140-
/O.CAN.KPBZ.SV.W.0063.000000T0000Z-170519T2145Z/
Garrett MD-
530 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GARRETT COUNTY IS
CANCELLED...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.

LAT...LON 3949 7906 3948 7925 3953 7942 3963 7942
      3972 7918 3972 7904 3961 7900
TIME...MOT...LOC 2127Z 256DEG 19KT 3960 7919 

$$

Fries

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:24 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 19, 3:24 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 PM EDT Fri May 19 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue ahead of a stalled
boundary into tonight. Rain chances will increase by the end of
the weekend ahead of an approaching frontal system.

&&

.NEAR TERM /THROUGH SATURDAY/...
The front has not moved much at all today and continues to more
or less bisect the forecast area, thanks to zonal flow in the
midlevels providing very little push. Scattered shower and
thunderstorm activity has blossomed to the south of the boundary
where 1000-2000 J/kg of CAPE has built up. Activity will
continue here into the evening hours in a mainly disorganized
manner, but will focus near the front. Severe thunderstorm watch
just went up in the southwestern CWA, where a few large hail and
damaging wind events are possible. Expect coverage to fade
overnight with the loss of instability. Temperatures will be a
little cooler than previous nights, but still above normal.

500 mb heights start to rise again Saturday over our area in
response to a trough moving into the Mississippi Valley. This
will start to push the boundary north again as a warm front. The
increase in moisture will allow for scattered showers and storms
across mainly the southwest half of the CWA during the
afternoon. Severe risk again looks marginal in weak flow. Temperatures
will be near normal across the north, and a few degrees above
normal in the south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
This period will feature a healthy amount of rainfall,
particularly during Sunday afternoon and evening, where
categorical PoPs are appropriate. A shortwave over the upper
Midwest will rotate a surface low across the Great Lakes,
driving a frontal boundary towards and across our region.
Southwest flow will push a very moist air mass over us ahead of
the front, with precipitable water values rising to between 1.5
and 1.75 inches. This would be near the top of climatology.
Given the relatively slow movement of the front, several rounds
of showers and storms are possible, which could leave to heavy
rainfall, perhaps even excessive in a few spots. Not enough
confidence for an HWO heavy rain mention yet, but will continue
to monitor. Above-normal temperatures will continue.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Behind the front, near to below normal temperatures will take
hold in a general troughing pattern. A couple of systems will
provide shower and thunderstorm chances through the period, with
chances decreasing toward the end of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected today out side of MVFR associated
with any thunderstorm development south of I-70 through the
evening. Winds will veer overnight as a frontal boundary
continues to slowly drop south.

.Outlook...
Restrictions are possible again late Sat thru early Mon with
crossing fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 19, 3:18 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Fri May 19 2017

MDZ001-OHZ041-PAZ007>009-013>016-020>023-073>076-WVZ511>514-201930-
Garrett-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
318 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
510-201930-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
318 PM EDT Fri May 19 2017

...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 11:05 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     2 E STEUBENVILLE        40.37N  80.62W
05/18/2017                   JEFFERSON          OH   BROADCAST MEDIA

            *** 3 INJ *** TREES DOWN ON HIGHLAND AVENUE AND ONE
            TREE LANDED ON A HOUSE AND INJURED THREE PEOPLE

&&

EVENT NUMBER PBZ1701489
Special weather statement, May 19, 2:30 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191900-
Monroe-Marshall-Wetzel-
230 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MONROE...NORTHWESTERN WETZEL AND SOUTHWESTERN
MARSHALL COUNTIES...

At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Sistersville, or 10 miles south of Woodsfield, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Sardis...
Fly...                            Antioch...
Graysville...                     Proctor...
Hannibal...                       Rinard Mills...
Laings...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3957 8104 3957 8105 3958 8125 3970 8125
      3974 8081 3956 8081 3955 8082 3958 8083
      3959 8085 3960 8085 3958 8089 3961 8094
      3954 8104
TIME...MOT...LOC 1829Z 269DEG 20KT 3961 8116

Fries
Special weather statement, May 19, 3:02 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191930-
Monroe-Marshall-Wetzel-
302 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MONROE...NORTHWESTERN WETZEL AND
SOUTHWESTERN MARSHALL COUNTIES...

At 301 PM EDT, a strong thunderstorm was located near Paden City, or
7 miles west of New Martinsville, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Sardis...                         Clarington...
Fly...                            Antioch...
Wileyville...                     Proctor...
Reader...                         Lynn Camp...
Porters Falls...                  Hannibal...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3955 8079 3956 8081 3956 8082 3958 8083
      3958 8085 3960 8085 3958 8089 3961 8094
      3954 8104 3957 8104 3957 8107 3970 8110
      3980 8070 3954 8063 3953 8078
TIME...MOT...LOC 1901Z 258DEG 19KT 3963 8099

Fries
Special weather statement, May 19, 4:03 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI MAY 19 2017

OHZ049-050-059-PAZ029-WVZ002>004-192030-
Jefferson-Harrison-Belmont-Washington-Marshall-Brooke-Ohio-
403 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...
NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO...NORTH CENTRAL
MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Triadelphia...
Clearview...                      Valley Grove...
Shadyside...                      McMechen...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 214 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 9.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8077 4012 8102 4035 8083 4012 8036
TIME...MOT...LOC 2003Z 228DEG 26KT 4010 8085

Fries
Special weather statement, May 19, 4:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT FRI MAY 19 2017

PAZ075-076-192115-
Fayette Ridges-Fayette-
447 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 447 PM EDT, a strong thunderstorm was located 7 miles northeast of
Point Marion, or 8 miles south of Uniontown, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uniontown...                      Farmington...
Chalkhill...                      Ohiopyle...
Mill Run...                       Normalville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3978 7935 3979 7938 3978 7939 3976 7938
      3978 7971 3986 7974 4002 7939 3995 7936
      3990 7940 3985 7942 3982 7937 3980 7937
      3979 7935
TIME...MOT...LOC 2047Z 252DEG 18KT 3979 7977

Fries

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:22 PM EDTSevere Thunderstorm WarningPBZMarion, Marshall, Monongalia, Wetzel41 min
May 19, 4:03 PM EDTSpecial Weather StatementPBZOhio27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.